Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 15, 2006, 3:32 PM EDT for Tyrrell County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2006, 3:32 PM EDT (19:32 UTC)
- Expired
- May 15, 2006, 4:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 2:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 151932
SVRMHX
NCC177-152015-
/O.NEW.KMHX.SV.W.0049.060515T1932Z-060515T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
332 PM EDT MON MAY 15 2006
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TYRRELL COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 415 PM EDT
* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF
COLUMBIA...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLUMBIA AROUND 345 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO
A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.
THIS STORM WILL PRODUCE LARGE HAIL. IF YOU ARE IN ITS PATH...PUT YOUR
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3583 7638 3570 7642 3569 7629 3587 7605
3597 7626
$$
241 follow-up statement
000
WWUS52 KMHX 151951
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT MON MAY 15 2006
NCC177-152015-
/O.CON.KMHX.SV.W.0049.000000T0000Z-060515T2015Z/
TYRRELL NC-
351 PM EDT MON MAY 15 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
TYRRELL COUNTY...
AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES SOUTH OF COLUMBIA...MOVING NORTHEAST
AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL TYRRELL COUNTY AROUND 410 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO
A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.
THIS STORM WILL PRODUCE LARGE HAIL. IF YOU ARE IN ITS PATH...PUT YOUR
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3583 7638 3570 7642 3569 7629 3587 7605
3597 7626
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:46 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 15, 10:46 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1046 AM EDT MON MAY 15 2006
.SHORT TERM /TODAY THROUGH TONIGHT/...NEARLY STATIONARY UPPER LOW
REMAINS NEAR THE OHIO RIVER VALLEY WITH A STALLED FRONTAL BOUNDARY
OVER EASTERN NC THIS MORNING. PATCHY FOG DEVELOPED NEAR THE
COASTAL PLAIN EARLY THIS MORNING BUT CEILINGS HAVE LIFTED WITH
IMPROVED VISIBILITIES OVER THE PAST COUPLE HOURS. SCATTERED
THUNDERSTORMS WILL DEVELOP THROUGH THE DAY AND IN FACT HAVE
ALREADY BEEN DEVELOPING ALONG THE COAST SOUTH OF CAPE HATTERAS.
DO NOT EXPECT THE EXTENT OF SEVERE STORMS AS YESTERDAY BUT THE
AIRMASS REMAINS UNSTABLE WITH 1-1.5K J/KG CAPE...LOW WET BULB ZERO
AROUND 9K FT AND FAIRLY STRONG LLJ DEVELOPING ALONG THE COAST NEAR
THE FRONTAL BOUNDARY THIS AFTERNOON. THE MAIN TREAT FROM TSTMS
TODAY WILL BE WIND AND HAIL. THE UPPER LOW WILL BEGIN TO LIFT
NORTHWARD TONIGHT WITH THE FRONTAL BOUNDARY SLIDING OFFSHORE. MADE
MINOR ADJUSTMENTS TO THE GRIDS AND ZONES FOR TODAY AND TONIGHT.
&&
.AVIATION...LINGERING IFR CIGS INLAND SHOULD LIFT RAPIDLY LATE
THIS MRNG AS HEATING BEGINS. WITH ANOTHER ROUND OF SCT CONVECTION
EXPECTED THIS AFTN AND EARLY EVNG WILL LIKELY SEE VFR CONDITIONS
WITH PERIODS OF MVFR CIGS AND VSBYS IN TSTMS...THEN ADDITIONAL FOG
AND STRATUS DEVELOPING OVERNIGHT...ESPECIALLY IN AREAS THAT
RECEIVE RAIN.
&&
.MARINE...DIAMOND BUOY REPORTING 7 FT THIS MRNG WITH WINDS IN THE
20 KT RANGE. NO OTHER REPORTING SITES QUITE THIS HIGH BUT FEEL
AREAS BEYOND 10 MILES LIKELY EXPERIENCING HIGHER WINDS AND SEAS
THAN NEAR SHORE BUOYS AND CMANS REPORTING BASED ON PRESENCE OF
TSTMS OVER THE GULF STREAM AND SLOWLY INCREASING GRADIENT AS SFC
BOUNDARY MOVES TOWARD THE COASTAL WATERS FROM THE WEST. WILL PLACE
SCA FOR THIS AFTN AND EVNG ACROSS FAR SRN WATERS...MAINLY FOR
AREAS BEYOND 10 MILES AND MENTION LESSER SEAS NEAR SHORE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 UNTIL 2 PM TUESDAY.
...SMALL CRAFT ADVISORY FOR AMZ158 FROM 5 PM MONDAY TO 2 AM
TUESDAY.
&&
SK/MLFHazardous weather outlook, May 15, 11:19 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1119 AM EDT MON MAY 15 2006 NCZ029-044>047-079>081-090>094-161530- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 1119 AM EDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...REST OF TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON. SOME OF THE STORMS MAY CONTAIN DAMAGING HAIL AND GUSTY WINDS. THUNDERSTORM ACTIVITY WILL DIMINISH DURING THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AMZ130-135-150-152-154-156-158-170-161530- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO 40 NM- 1119 AM EDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...REST OF TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE COASTAL WATERS THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY CONTAIN HAIL AND GUSTY WINDS. THUNDERSTORM ACTIVITY WILL DIMINISH DURING THE EVENING. SMALL CRAFT ADVISORY CONDITIONS IN EFFECT FROM OREGON INLET TO N OF SURF CITY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY CONDITIONS EXPECTED TO CONTINUE FROM OREGON INLET TO CAPE LOOKOUT THROUGH TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ095-098-103-104-161530- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 1119 AM EDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...REST OF TODAY TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE EASTERN NORTH CAROLINA COAST THIS AFTERNOON. SOME OF THE STORMS MAY CONTAIN DAMAGING HAIL AND GUSTY WINDS. THUNDERSTORM ACTIVITY WILL DIMINISH DURING THE EVENING. ADDITIONALLY...THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES SOUTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 15, 3:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT MON MAY 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 NW WASHINGTON 35.58N 77.08W
05/15/2006 M0.75 INCH BEAUFORT NC PUBLIC
PUBLIC REPORTED NEAR HWY 264
&&
KLAWSLocal storm report, May 15, 3:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
332 PM EDT MON MAY 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL BLACK JACK 35.52N 77.24W
05/15/2006 M1.00 INCH PITT NC BROADCAST MEDIA
RELAYED THROUGH LOCAL MEDIA
&&
KLAWSThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:09 PM EDT | Tornado Warning | MHX | Martin, Pitt | 51 min |
| May 14, 8:24 PM EDT | Special Marine Warning | MHX | 51 min | |
| May 14, 8:59 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Washington | 46 min |
| May 14, 9:12 PM EDT | Tornado Warning | MHX | Tyrrell | 30 min |
| May 14, 9:18 PM EDT | Special Marine Warning | MHX | 42 min | |
| May 14, 9:40 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 33 min |
| May 15, 2:34 PM EDT | Special Marine Warning | MHX | 26 min | |
| May 15, 2:47 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pitt | 43 min |
| May 15, 2:51 PM EDT | Tornado Warning | MHX | Beaufort, Pitt | 39 min |
| May 15, 3:28 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Washington | 47 min |
| May 15, 3:46 PM EDT | Special Marine Warning | MHX | 44 min | |
| May 15, 4:17 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 43 min |
| May 15, 4:21 PM EDT | Special Marine Warning | MHX | 54 min | |
| May 15, 4:36 PM EDT | Special Marine Warning | MHX | 39 min | |
| May 15, 4:55 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 50 min |
| May 15, 4:56 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 49 min |
| May 15, 4:57 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 18 min |
| May 15, 5:12 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 48 min |
| May 15, 5:45 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 45 min |
| May 15, 6:00 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 30 min |
| May 15, 6:13 PM EDT | Special Marine Warning | MHX | 47 min | |
| May 15, 6:40 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 20 min |
| May 15, 6:54 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 51 min |
| May 15, 6:57 PM EDT | Special Marine Warning | MHX | 63 min | |
| May 15, 7:13 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 32 min |
| May 15, 7:33 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 27 min |
| May 15, 7:46 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.